You are viewing Allergic Living Canada | Switch to United States

Talking Allergies

* FAQ    * Search
* Login   * Register
It is currently Sun Sep 21, 2014 4:17 am

All times are UTC - 4 hours




Post new topic Reply to topic  [ 6 posts ] 
Author Message
 Post subject: Inhalers and Bone Loss
PostPosted: Wed Dec 06, 2006 1:37 pm 
Offline

Joined: Thu Nov 02, 2006 1:57 pm
Posts: 6
I read an interesting article that talked about potential bone loss when on higher dosages of inhaled steriods. The article recommended taking calcium daily and Vitamin D weekly, esp in those over 30 taking more then 1000mcg a day of an inhaled steriod.

Has anyone else heard this? Feedback?

I plan to talk to my doctor about this no worries...I am not impressed with how my asthma is being handled anyways, but wondered if anyone had any experiences they wanted to share.

Thanx!


Top
 Profile  
 
 Post subject:
PostPosted: Wed Dec 06, 2006 2:20 pm 
Offline

Joined: Tue Mar 22, 2005 6:53 pm
Posts: 1454
Location: Canada
I've also heard that corticosteroids can result in early bone density loss. Being sure to have enough calcium and vitamin D makes sense if you are on asthma meds.

I recently had a bone density test done on account of celiac disease (people with celiac disease are at risk for osteoperosis). I was on corticosteroids for most of my life (but haven't been taking them since around 2000) so I was a bit concerned on two counts. But my bone density is normal. I never took calcium supplements, but got a lot of calcium from my diet.


Top
 Profile  
 
 Post subject:
PostPosted: Thu Dec 07, 2006 10:05 pm 
Offline

Joined: Tue Nov 29, 2005 4:04 pm
Posts: 2044
Location: Gatineau, Quebec
Hey JAMY -

This sounds like a good question for the Ask the Allergist column in the magazine.

According to http://www.allergicliving.com/columns.asp?feature=73 , this is how you can submit a question:

"Ask the Allergists is a regular feature of Allergic Living magazine. If you would like to submit a question, write to editor@allergicliving.com . Please write "Ask the Allergists" in the subject field, keep your question brief and include an e-mail and daytime phone number."

K.

_________________
Karen, proud Mom of
- DS1 (12 yrs): allergic to cashews, pistachios, Brazil nuts, potatoes, some legumes, some fish, pumpkin seeds; OAS
- DS2 (1o yrs): ana. to dairy, eggs, peanuts; asthma


Top
 Profile  
 
 Post subject:
PostPosted: Sat Dec 09, 2006 12:18 pm 
Offline

Joined: Tue Nov 29, 2005 4:04 pm
Posts: 2044
Location: Gatineau, Quebec
Okay, I found some info:

1. Interestingly enough, just yesterday, while leafing through the Nov 2006 Chatelaine magazine at my hairdressers, I saw a very short article on this very subject. It did say that asthma medications like Flovent, when taken at certain dosages over a certain period of time, can potentially cause problems with bone density. (I didn't know that - or didn't absorb that info if/when it was told to me!!)

It also said that there's a new drug out in Canada (or coming soon) called Alvesco that goes directly to your lungs (which is good) and thus doesn't go to the rest of your body. According to the article, the fact that the drug doesn't have a systemic effect means that one of the things you don't have to worry about is bone density loss.

Having said that... I've been searching on the web through all the press releases and announcements and I'm not really finding any direct statement that this is true. They have warnings about bone density loss from inhaled corticosteroids, and they say that this drug doesn't affect the entire body - just the lungs, so perhaps people are supposed to infer that by extension, there is no effect on the bones. I would like to find a statement that categorically says there is no effect on bone density (from a publication besides Chatelaine, I mean. ;) )

2. At http://www.netdoctor.co.uk/medicines/100005101.html , there is a description of Alvesco.

Note this item under the Warning heading:

Quote:
Inhaled corticosteroids have considerably fewer side effects than steroids taken by mouth. However, when taken for long periods of time at high doses, inhaled steroids do have the potential to cause side effects such as glaucoma, cataracts, thinning of the bones (osteoporosis), slowed growth in children and adolescents, and to suppress the functioning of the adrenal glands (glands that produce natural steroid hormones). For this reason your doctor will prescribe the lowest effective dose to control your symptoms, and monitor for these side effects. Do not exceed the dose of this medicine that your doctor has prescribed for you. It is recommended that children receiving long-term treatment with corticosteroids have their growth monitored. If a child's growth appears to be slowed your doctor may refer them to a paediatrician. For further information talk to your doctor or pharmacist.


(Netdoctor.co.uk describes itself as such: "NetDoctor.co.uk is a collaboration between committed doctors, health care professionals, information specialists and patients who believe that medical practice should be based on quality-assessed information and, wherever possible, on the basis of the principles of evidence-based medicine.")

3. I will post more details about Alvesco on the Allergies in the News forum.

K.

_________________
Karen, proud Mom of
- DS1 (12 yrs): allergic to cashews, pistachios, Brazil nuts, potatoes, some legumes, some fish, pumpkin seeds; OAS
- DS2 (1o yrs): ana. to dairy, eggs, peanuts; asthma


Top
 Profile  
 
 Post subject:
PostPosted: Tue Dec 12, 2006 8:39 pm 
Offline

Joined: Sat Apr 16, 2005 12:09 am
Posts: 1054
Quote:
I heard that corticosteroids could cause weak bones and growth suppression. Is this true?
Inhaled corticosteroids are the most effective prescribed medication for
most patients with asthma. Inhaled corticosteroids at the doses they
are currently recommending for asthma have not been shown to cause
weak bones, growth suppression, weight gain and cataracts. Inhaled
corticosteroids are much less likely to cause these side effects, but they
can cause throat irritation and hoarseness. When corticosteroids are
taken in higher doses, such as in a tablet form, for long periods of time,
they can cause weak bones and growth suppression.


I found the above information on the http://www.asthma.ca website on page 14 of their pamphlet on medications (or page 9 of their PDF file): http://www.asthma.ca/corp/services/pdf/Medication.pdf


Top
 Profile  
 
 Post subject:
PostPosted: Wed Dec 27, 2006 3:24 pm 
Offline

Joined: Thu Nov 02, 2006 1:57 pm
Posts: 6
I talked to my doctor about this - I was told all women should take calcium anyways :) Since I have been having back/hip pain she did order xrays just in case (as she pointed out steriods can cause bone problems - I was right :))

I bought some calcium that has vitamin D in it and am going to start taking since it seems like a decent idea at this point. I will check up on the new inhaler info you posted Karen :)

Thank you


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 6 posts ] 

All times are UTC - 4 hours


Who is online

Users browsing this forum: No registered users and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
cron
Powered by phpBB® Forum Software © phpBB Group